Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Binghamton, NY

May 10, 2000Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 7:18 AM EDT for Steuben County, New York. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2000, 7:18 AM EDT (11:18 UTC)
Expired
May 10, 2000, 8:15 AM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Steuben County, NY

The radar

The Buffalo radar (KBUF), 104 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:40 AM EDTHail 0.75Arkport, NY
May 10, 7:55 AM EDTHail 0.75Atlanta, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 101119
SVRBGM
NYC101-101215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
718 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STEUBEN COUNTY IN CENTRAL NEW YORK.

* UNTIL 815 AM EDT.

* AT 711 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES NORTH OF WELLSVILLE...
  OR ABOUT 11 MILES WEST OF HARTSVILLE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORNELL AROUND 730 AM EDT.
  ARKPORT...NORTH HORNELL AROUND 735 AM EDT.
  HASKINVILLE AROUND 745 AM EDT.
  COHOCTON AROUND 750 AM EDT.
  ATLANTA AROUND 755 AM EDT.

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

SPORER

LAT...LON 4224 7805 4211 7788 4247 7730 4266 7756

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:20 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 10, 3:20 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM EDT WED MAY 10 2000

CONVECTION CONTINUES EARLY THIS MORNING ACROSS WRN AND CENTRAL NYS
AND NW PA AND NOT LOOKING TOO IMPRESSIVE IN OUR FA. STATIONARY
BOUNDARY ACROSS NY/PA BORDER THAT FIRED THE STORMS HAS MOVED NORTH
THRU THE AREA. SCATTERED PULSE TYPE THUNDERSTORMS ACROSS THE FA NOT
SHOWING MUCH ORGANIZATION. THUS SVR WATCH WILL BE ALLOWED TO EXPIRE
PER SPC.

SFC LOW PRESSURE TRAVELS NORTHEAST TODAY ALONG THE ST LAWRENCE
VALLEY...DRAGGING THE LONG AWAITED COLD FRONT ACROSS THE REGION
TODAY. MID/UL TROF ALSO MOVING ENEWD AND WILL REACH ERN NYS AROUND
12Z THIS MORNING. QUESTION FOR TODAY IS HOW MUCH INSTABILITY THERE
WILL BE ACROSS THE FA GIVEN EARLIER CONVECTION AND AMT OF CLD COVER.
NGM MUCH MORE UNSTABLE TODAY VS ETA. ATMOS HAS BEEN WORKED OVER WITH
TODAYS CONVECTION EXCPT FOR AREAS ACROSS NE PA THAT DID NOT SEE AS
MUCH. ALSO MORE SUN ACROSS ERN SECTIONS AND LATER ARRIVAL OF FROPA.
GOOD LOW LEVEL FLOW SWLY OF 35-40KTS AT 12Z IS PROGGED TO WEAKEN
DURING THE MORNING. GENERALLY EXPECT A COMPROMISE IN MARGINALLY
UNSTABLE AIRMASS WITH ISOLATED SVR POSSIBLE WITH LEADING EDGE OF
TSRA AHEAD OF SHRA AND FROPA. ETA AND NGM KEEP PRECIP IN AREA THRU
ABOUT MIDNIGHT TONIGHT SO WILL CONTINUE WITH EVENING CHC THEN
CLEARING FOR MOST ZONES.

QUIET WEATHER IN STORE FOR THURSDAY AND FRIDAY AS HIGH PRESSURE
BUILDS INTO THE REGION.

.BGM...NONE.

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:29 PM EDTSevere Thunderstorm WarningBGMSullivan61 min
May 9, 8:40 PM EDTSevere Thunderstorm WarningBGMDelaware60 min
May 10, 7:24 AM EDTSevere Thunderstorm WarningBGMSullivan36 min
May 10, 8:48 AM EDTSevere Thunderstorm WarningBGMSeneca27 min
May 10, 8:56 AM EDTSevere Thunderstorm WarningBGMSullivan34 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMSullivan55 min
May 10, 10:57 AM EDTSevere Thunderstorm WarningBGMChemung, Tompkins48 min
May 10, 11:07 AM EDTSevere Thunderstorm WarningBGMBroome38 min
May 10, 11:12 AM EDTSevere Thunderstorm WarningBGMSteuben63 min
May 10, 11:28 AM EDTSevere Thunderstorm WarningBGMTioga47 min
May 10, 11:29 AM EDTSevere Thunderstorm WarningBGMChenango61 min
May 10, 11:30 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida60 min
May 10, 11:30 AM EDTSevere Thunderstorm WarningBGMOnondaga60 min
May 10, 11:33 AM EDTSevere Thunderstorm WarningBGMCortland42 min
May 10, 11:39 AM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
May 10, 11:46 AM EDTSevere Thunderstorm WarningBGMYates59 min
May 10, 11:52 AM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan68 min
May 10, 11:55 AM EDTSevere Thunderstorm WarningBGMBroome50 min
May 10, 12:03 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga57 min
May 10, 12:09 PM EDTSevere Thunderstorm WarningBGMSchuyler66 min
May 10, 12:23 PM EDTSevere Thunderstorm WarningBGMSeneca37 min
May 10, 12:30 PM EDTSevere Thunderstorm WarningBGMOneida60 min
May 10, 12:32 PM EDTSevere Thunderstorm WarningBGMOnondaga43 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMCayuga67 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMMadison67 min
May 10, 12:38 PM EDTSevere Thunderstorm WarningBGMTompkins37 min
May 10, 12:54 PM EDTSevere Thunderstorm WarningBGMChenango66 min
May 10, 1:00 PM EDTTornado WarningBGMTompkins45 min
May 10, 1:06 PM EDTSevere Thunderstorm WarningBGMSteuben54 min
May 10, 1:24 PM EDTSevere Thunderstorm WarningBGMCortland, Onondaga51 min
May 10, 1:38 PM EDTSevere Thunderstorm WarningBGMTioga52 min
May 10, 1:54 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida51 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga46 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMTioga41 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBroome41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMTioga3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.